Alert archive / New York / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 42, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 24, 2000, 5:15 PM EDT for Putnam County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2000, 5:15 PM EDT (21:15 UTC)
- Expired
- May 24, 2000, 6:00 PM EDT
- In force
- 45 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Putnam County, NY
The radar
The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 4:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901
WUUS51 KOKX 242116
SVRNYC
NYC079-242200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
515 PM EDT WED MAY 24 2000
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
IN SOUTHEASTERN NEW YORK STATE...
PUTNAM...
* UNTIL 600 PM EDT...
* AT 515 PM EDT A DEVELOPING SEVERE THUNDERSTORM WAS LOCATED 2 MILES
SOUTHEAST OF WALDEN IN NORTHEASTERN ORANGE COUNTY...MOVING EAST AT
40 MPH.
* BASED ON THIS MOVEMENT...THE SEVERE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
NEWBURGH AROUND 520 PM EDT...
CARMEL HAMLET...LAKE CARMEL AROUND 545 PM EDT...
BREWSTER AROUND 550 PM EDT...
SHERMAN AROUND 555 PM EDT...
BETHEL...DANBURY...NEWTOWN AROUND 600 PM EDT...
REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 58 MPH...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY
AND SOUTHEAST NEW YORK.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
LAT...LON 4163 7420 4145 7422 4135 7330 4160 7327What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 24, 2:30 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 230 PM EDT WED MAY 24 2000 THE FLAT UPPER TROF OVER THE GREAT LAKES AND OHIO VALLEY WILL MOVE EAST ACROSS THE AREA THURSDAY MORNING AND EAST OVER THE ATLANTIC THURSDAY NIGHT AND FRIDAY. AT THE SURFACE LOW PRESSURE JUST NORTH OF THE GREAT LAKES WILL TRACK EAST REACHING THE CANADIAN MARITIMES BY THURSDAY NIGHT. A COLD FRONT TRAILING SOUTH FROM THE LOW WILL MOVE ACROSS THE AREA LATE TONIGHT. SHOWERS AND TSTMS WILL PRECEDE AND ACCOMPANY THE FRONTAL PASSAGE. A FEW OF THE TSTMS MAY BE ACCOMPANIED BY STRONG WINDS...HAIL AND HEAVY DOWNPOURS. A WEST TO NORTHWEST FLOW OF DRIER AIR WILL SPREAD OVER THE REGION THURSDAY AND CONTINUE INTO FRIDAY AS HIGH PRESSURE MOVES EAST TO THE GREAT LAKES BY FRIDAY MORNING. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE SEASONAL LEVELS THURSDAY AND FRIDAY. A SCA MAY BE NEEDED ON THURSDAY. .OKX...NONE.
In the hours before
Special weather statement, May 24, 3:00 PM EDT, 2 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-250230- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED MAY 24 2000 ...THERE IS A POTENTIAL FOR SEVERE WEATHER THIS EVENING AND TONIGHT... AN APPROACHING COLD FRONT AND VERY UNSTABLE AIR WILL BRING THE THREAT FOR SOME ACTIVE WEATHER THIS EVENING AND TONIGHT. THE AREAS WITH THE BEST CHANCE TO RECEIVE ANY SEVERE WEATHER WOULD BE THE LOWER HUDSON VALLEY...NORTHEAST NEW JERSEY...THE NEW YORK CITY METRO AREA AND SOUTHWEST CONNECTICUT FROM AROUND SUNSET UNTIL MIDNIGHT. AS YOU GO FURTHER EAST...THE CHANCES FOR SEVERE WEATHER WILL LESSEN SOMEWHAT DUE TO THE INFLUENCE OF THE COOL WATERS OF LONG ISLAND SOUND AND THE ATLANTIC OCEAN. THE STORM PREDICTION CENTER HAS PLACED OUR ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL AND STRONG DAMAGING WINDS. FOR THE LATEST WEATHER DEVELOPMENTS...PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 47 min |
| May 24, 5:25 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 50 min |
| May 24, 7:08 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 52 min |
Nearby
Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.